Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Is Fosamax Causing My Jaw Pain?

Thursday, 29 Nov 2012 09:09 AM


I just heard there are dangers associated with Fosamax. I have had jaw pain since I started taking it. Should I stop?

Dr. Hibberd's Answer:

Stop now and inform your doctor without delay to be sure the jaw pain is not a warning sign of another medical condition, especially cardiac disease, esophageal disease, temporal arteritis (an inflammatory disease of the blood vessels), or severe disease of your jaw.

Fosamax is a bisphosphonate medication used for osteoporosis, and the majority of patients use it without recognizable side effects. Remember, this is not a life-sustaining medication. Interrupting dosage while your jaw pain is evaluated would be wise.

There have been infrequent reports of sometimes severe and incapacitating bone, joint, and muscle pain from patients on bisphosphonate medications such as Fosamax. Most had relief from symptoms after stopping. Osteonecrosis (a destructive process of bone) of the jaw has also been reported in patients on bisphosphonate medication. Osteonecrosis is uncommon and is generally associated with local infection or tooth extraction, especially in patients with cancer, those on steroids or chemotherapy, or those with dental disease or compromised oral hygiene, especially when underlying medical conditions co-exist (i.e. dental disease, anemia, infection, malignancy, etc.).

An examination and further exploration of your symptom is advised without delay.


© HealthDay

 
1Like our page
2Share
Dr-Hibberd
Fosamax is used for osteoporosis and most patients use it without side effects, but it can cause jaw pain.
210
2012-09-29
Thursday, 29 Nov 2012 09:09 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved